A recent review of erythromycin1 stated that of 506 cases of cholestatic jaundice following erythromycin estolate administration reported between 1961-1973, only 12 (2%) occurred in children younger than 12 years of age. During the same period an estimated 30 million courses of therapy with a liquid form of estolate were prescribed.
We report the case of a child in whom cholestatic jaundice developed and who was seen as an acute surgical emergency after erythromycin estolate administration. A percutaneous liver biopsy specimen demonstrated changes consistent with a hypersensitivity drug reaction.
Report of a Case.—A 7-year-old boy was hospitalized with abdominal pain, rash, and fever of two days' duration. Four weeks prior to admission to the hospital his mother administered two 250-mg tablets of erythromycin estolate for treatment of a sore throat. Three days prior to admission an upper respiratory infection again developed and the patient was given erythromycin estolate